Doctors Lounge - Nephrology AnswersBack to Nephrology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/09/2017.
Forum Name: Miscellaneous Nephrology Topics
Question: Ammonia Build Up In Body
|Cindie - Fri Feb 29, 2008 7:35 pm||
I am trying to find out the cause of how ammonia can build up in your body. This is in concern for my brother. He is 47 has COPD Congested Heart Failure. He was admitted into the hospital 4 days ago for fluid build up on his ankles and legs. Was doing fine and the two days later is now in ICU disorientated barely conscious, is also violent when he is Simi conscious. The ICU nurse is insisting this is alcohol related. My brother doesn't not drink, he may have a beer or two every now and then. The last time he had a drink was on New Year's Eve. Can you tell me what if anything else could cause ammonia to build up in his system?
Thank you for any information on this,
|Dr. Chan Lowe - Sun Mar 02, 2008 10:15 pm||
There are several causes of increased ammonia levels. Alcohol is only one of many different issues. Ammonia is produced from the breakdown of proteins. It is then processed by the liver and excreted. There are a few other pathways but the liver is the main processing center. If his ammonia levels are becoming elevated it is very possible that his liver is having problems processing it.
I suspect that his doctors are actively trying to determine what the cause of this is. Keeping in touch with his doctors will be your best conduit of information.
Best wishes. I do hope this resolves quickly and your brother gets better soon.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.